Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 68, NWS Tucson, AZ

August 14, 2005Cochise County, Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 14, 2005, 8:19 AM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 8:19 AM MST (15:19 UTC)
Expired
Aug 14, 2005, 8:45 AM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 3.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 141521
FFWTWC
AZC003-019-023-141645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
819 AM MST SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA
  EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 945 AM MST

* AT 815 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. SEVERAL    
  WEATHER SPOTTERS THROUGHOUT SOUTHWEST COCHISE COUNTY HAVE REPORTED 
  HOURLY RAINFALL AMOUNTS OF UP TO 1 INCH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MESCAL...
  KARTCHNER CAVERNS STATE PARK AND FAIRBANK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3134 11014 3165 11009 3200 11037 3200 11066
      3157 11068 3134 11058

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 141545
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
844 AM MST SUN AUG 14 2005

AZC003-019-023-141645-
COCHISE AZ-SANTA CRUZ AZ-PIMA AZ-
844 AM MST SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 AM MST FOR SOUTHEAST 
PIMA...EASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES...

TRAINED WEATHER SPOTTERS HAVE REPORTED HOURLY RAINFALL RATES OF UP 
TO ONE INCH PER HOUR ALONG WITH SWIFTLY FLOWING WASHES AND PONDING 
OF WATER IN LOW LYING AREAS. MOST OF THE REPORTS HAVE BEEN FROM 
SOUTHWEST COCHISE COUNTY NEAR HEREFORD...NORTH OF SIERRA VISTA TO 
KARTCHNER CAVERNS STATE PARK...AND NORTHEAST OF ELGIN. 

AT 840 AM MST...THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE BAND OF SHOWERS AND THUNDERSTORMS PRODUCING THE FLASH 
FLOODING WAS MOVING WEST AT 10 MPH. THIS WESTWARD MOVEMENT WILL 
BRING VERY HEAVY DOWNPOURS TO PARTS OF EASTERN SANTA CRUZ COUNTY 
AROUND SONOITA AND ELGIN AND TO AREAS OF SOUTHEAST PIMA COUNTY 
AROUND THE EMPIRE MOUNTAINS. 

REMEMBER...EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND AREAS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. 
DO NOT DRIVE INTO FLOODED AREAS. TURN AROUND DONT DROWN.

LAT...LON 3134 11014 3165 11009 3200 11037 3200 11066       
      3157 11068 3134 11058
$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:19 AM MST, 2 hours earlier.

Area forecast discussion, Aug 14, 6:19 AM MST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
619 AM MST SUN AUG 14 2005

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE INTO SOUTHWEST NEW
MEXICO TODAY AS ANOTHER DISTURBANCE DROPS DOWN THE CALIFORNIA COAST.
INITIALLY THESE TWO SYSTEMS WILL ENHANCE THUNDERSTORM DEVELOPMENT
TODAY...PARTICULARLY FROM TUCSON EAST. HOWEVER AS THE WEST COAST LOW
TURNS WINDS ALOFT TO THE SOUTHWEST ON MONDAY...DRIER AIR WILL SPREAD
INTO SOUTHERN ARIZONA. BY MIDWEEK...THUNDERSTORMS WILL BE CONFINED
ONLY TO THE MOUNTAINS. HIGH PRESSURE IS EXPECTED TO REDEVELOP OVER
NEW MEXICO BY NEXT WEEKEND...WHICH WILL BRING DEEPER MOISTURE BACK
INTO THE REGION.

&&
.UPDATE...CLOSED UPPER LOW CONTINUES TO THROW SURPRISES AT US THIS
MORNING. TSTMS HAVE FIRED AS EXPECTED AT THE NOSE OF THE DRY SLOT.
WHAT I DID NOT EXPECT WAS FOR THE PRECIP TO WRAP SO FAR BACK INTO SE
AZ. KEMX VWP IS SHOWING A WEAK E FLOW GRADUALLY LOWERING THROUGH THE
TROPOSPHERE, WHICH SUGGESTS THE DEVELOPMENT OF A COLD CONVEYOR
BELT. THAT IS AN INTERESTING DEVELOPMENT, BE NOT SURPRISING GIVEN
HOW WOUND UP THE LOW IS JUST S OF THE NM BOOTHEEL. WITH MORE SHOWERS
FILLING IN AS FAR W AS KTUS, HAVE DECIDED TO RAISE POPS A LITTLE
MORE FROM KTUS E, ADD SOME +RA WORDING TO ZONE 35, INCREASE THE
CLOUD COVER, AND LOWER TEMPS A NOTCH. IT WILL BE INTERESTING TO SEE
IF THE CLOUDS AND MORNING PRECIP CAN SHUT US DOWN LATER TODAY. KTUS
12Z SOUNDING SHOWS A TRIGGER TEMP OF ONLY 84F, BUT MODIFYING FOR
86/60 STILL YIELDS A CAPE AROUND 1300 J/KG.

ALSO NOTICED THE 06Z GFS CAME IN LOOKING SIMILAR TO THE 06Z ETA.
BOTH HAVE FAIRLY HIGH POPS BUT ARE MORE REASONABLE IN KEEPING THE
HEAVIER QPF IN THE E CWA. OUR CURRENT QPF FORECAST COVERS THAT
GENERAL IDEA.

&&

.PREV DISCUSSION...ALTHOUGH THE GFS LOOKS WAY OFF IN THE SHORT TERM,
ITS SOLUTION AFTER TONIGHT STILL LOOKS GOOD AND IN LINE WITH
PREVIOUS TRENDS, THE ENSEMBLE MEAN, AND OTHER MEDIUM RANGE MODELS.
STARTING MON THE SW FLOW WILL RESUME AND BRING DRIER AND MUCH WARMER
AIR INTO ALL OF SE AZ. INITIALLY THE SW FLOW WILL BANK TSTMS UP
ALONG THE RIM. BUT FOR TUE/WED/THU, THE MID LEVELS WILL SIMPLY BE
TOO WARM TO GET ANYTHING MORE THAN ISOLATED MOUNTAIN TSTMS. THE LOW
LEVEL FLOW WILL REMAIN WEAK, THOUGH, SO LOW LEVEL MOISTURE WILL NOT
ENTIRELY DEPART. THAT WILL SET THE STAGE FOR DAYS 5-7 ONCE THE
WESTERLIES RETREAT N AND THE W EXTENSION OF THE BERMUDA HIGH BUILDS
BACK INTO NM. BY DAY 6 THE GFS HAS OUR 700MB DEWPOINTS BACK UP TO
MONSOONAL LEVELS WITH 500MB TEMPS COOLING AFTER PEAKING AT AROUND
-3C. THIS 2-3 DAY LULL WILL ALLOW TEMPS TO CLIMB BACK TO NORMAL,
WHICH IN TURN WILL ALLOW THE THERMAL LOW TO REDEVELOP AND OPEN THE
DOOR FOR GULF OF CA MOISTURE. WILL CONTINUE TREND OF SLOWLY BRING
POPS BACK TOWARD CLIMO NEXT WEEKEND.

&&

.AVIATION...KDUG TAF HAS BEEN UPDATED TO ACCOUNT FOR THE
DETERIORATING CONDITIONS. TWEBS THAT WILL SOON BE ISSUED WILL ALSO
MAKE DOWNWARD ADJUSTMENTS AND MENTION MOUNTAINTOP OBSCURATIONS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 13, 10:45 AM MST, 21 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1045 AM MST SAT AUG 13 2005

AZZ019-029>035-141400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1045 AM MST SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...A SUFFICIENT SUPPLY OF MOISTURE TO SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS REMAINED ACROSS SOUTHEAST ARIZONA TODAY.
THIS MOISTURE SUPPLY WILL GRADUALLY SHIFT FARTHER EAST THIS
COMING WEEK AS A DRY WESTERLY FLOW ALOFT DEVELOPS OVER THE
REGION. THIS DRIER AIR WILL RESULT IN WARMER AFTERNOON TEMPERATURES
AND A DAY-TO-DAY DECREASE IN THUNDERSTORM ACTIVITY BY THE MIDDLE
OF THE WEEK.

DISCUSSION...MOISTURE ACROSS SOUTHEAST ARIZONA REMAINED SUFFICIENT
ENOUGH TO SUPPORT SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND
EVENING. A LOW PRESSURE DISTURBANCE SPINNING OVER NORTHERN BAJA THIS
MORNING WILL LIFT NORTHEAST TODAY PROVIDING SOME UPPER LEVEL
SUPPORT FOR ORGANIZED THUNDERSTORMS LATER THIS EVENING.
THE COMBINATION OF ABUNDANT MOISTURE...SURFACE HEATING...AND LARGE
SCALE LIFT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FROM
SOUTHEAST PINAL...EASTERN PIMA...AND SANTA CRUZ COUNTIES EAST INTO
SOUTHWEST NEW MEXICO. DRIER AIR SPREADING INTO CENTRAL AND WESTERN
PIMA COUNTY WILL LIMIT THE AMOUNT OF THUNDERSTORM ACTIVITY TO
ISOLATED FOR LATE THIS AFTERNOON AND EVENING.

DUE TO HEAVY RAINFALL YESTERDAY...RATHER HIGH MOISTURE CONTENT...
AND A WEAK STEERING FLOW...THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE HEAVY DOWNPOURS WHICH MAY LEAD TO RUNOFF
PROBLEMS. THE AREAS OF CONCERN WILL BE ACROSS SANTA CRUZ...EASTERN
PIMA...AND GRAHAM COUNTIES WHERE LOCALIZED RAINFALL AMOUNTS OF 1 TO 2
INCHES WERE REPORTED WITH YESTERDAYS STORMS. FROM TUCSON WEST...THE
MAIN THREAT WILL BE STRONG THUNDERSTORM WINDS DUE TO THE DRIER AIR
SPREADING INTO THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A GRADUAL DECREASE IN THUNDERSTORMS THIS COMING WEEK
AS A DRIER WESTERLY ALOFT ALOFT DEVELOPS OVER THE REGION. THIS DRIER
AIRMASS WILL ALSO LEAD TO WARMER AFTERNOON HIGH TEMPERATURES BY THE
MIDDLE OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:45 AM MSTFlash Flood WarningTWCCochise, Pima, Pinal, Santa Cruz45 min
Aug 14, 11:13 AM MSTSevere Thunderstorm WarningTWCPima31 min
Aug 14, 11:35 AM MSTFlash Flood WarningTWCPima, Pinal, Santa Cruz55 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.